Ask The Doctor > Questions & Answers > Atomoxetine (Strattera) adverse effects on the liver

Atomoxetine (Strattera) adverse effects on the liver

Patient: I started Strattera for ADHD in Dec 09 – after stablizing dosage at almost 3 months, doctor started blood work since it can cause liver damage. AST was 69 while all other enzymes were normal. (ALT 13) I normally drink about a glass of red wine per night but not every night – so I cut back on alcohol – though did not cut out completely – and don’t take tylenol – but take a lot of Benadryl & decongestants for bad allergies with occasional ibuprofen for sinus headache. 5 weeks later, AST was 124 – stopped the Strattera and repeated blood work 1 week later (4/14/10) – AST 169 and ALT 41. I have cut out alcohol, caffeine, fats, fast food, allergy meds, no ibuprofen since last blood work on 14th – how long should I wait to repeat? And could this be from the Strattera? Thank you.

 

 

Doctor: The use of Atomoxetine for attention deficit hyperactivity disorder (ADHD) may be associated with rare but severe injury to the liver. Strattera should be discontinued and not restarted if laboratory evidence of liver injury is noted, in the form of abnormal liver function tests. The majority of reported cases occurred within 120 days of initiation of therapy. Therefore I advise that you discontinue this medication and continue to monitor liver function with your family doctor, with liver function testing on alternative weeks, or more frequently if continuing deterioration is noted.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment